Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 112, NWS Shreveport, LA

April 29, 2009Cass County, Morris County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 29, 2009, 4:40 PM CDT for Cass County, Morris County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2009, 4:40 PM CDT (21:40 UTC)
Expired
Apr 29, 2009, 5:45 PM CDT
In force
65 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Cass County, TX, Morris County, TX

The radar

The Shreveport radar (KSHV), 97 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 3:27 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1229 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:07 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 29, 3:07 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
307 PM CDT WED APR 29 2009

.DISCUSSION...
WHAT A START TO THE DAY. LARGE MCS BARRELING TOWARD THE FOUR
STATE REGION THIS AFTERNOON AND ARRIVING DURING PEAK HEATING.
INSTABILITIES RUNNING CLOSE TO 2000 J/KG ACROSS MOST OF EAST
TX...WESTERN LA...AND SW ARKANSAS. PROMINENT BOW FEATURE MOVING
ACROSS MCCURTAIN COUNTY RESPONSIBLE FOR LONG PATH OF WIND DAMAGE
ACROSS SOUTHERN OK. THE PROBLEM WITH THIS SYSTEM IS THAT IT WASNT
FORECAST WELL BY THE MODELS AND IT IS LAYING AN EAST WEST BOUNDARY
PERPENDICULAR TO THE INFLOW. A COOL POOL BEHIND THE MID LEVEL
SYSTEM IS SETTING UP A CLASSIC MESO HIGH FLASH FLOOD TYPE EVENT.
THIS COMPLICATES THINGS IN THE FORECAST FOR THE NEXT 24 HOURS AS
IT IS DIFFICULT TO PREDICT HOW FAR SOUTH THE BOUNDARY WILL MAKE
IT. A FFW WAS ISSUED FOR THE POSSIBILITY OF TRAINING CELLS WITH THE
BOUNDARY. FWD SOUNDING WAS A LITTLE MORE SATURATED THAN SHV..BUT
THERE WERE NO PROMINENT DRY LAYERS IN EITHER WHICH WILL AID IN
RAINFALL RATES. AREAS IN FWD AREA ALREADY REPORTING FLOODING
ACROSS THE COUNTIES NEAR THE RED RIVER. BOTH THE GFS AND ECMWF
INDICATE HEAVY RAINFALL ALONG THE BOUNDARY THROUGH EARLY MORNING
HOURS TOMORROW...BUT THE PLACEMENT IN THE MODELS IS LIKELY OFF
SINCE THEY CANNOT ACCOUNT FOR THE MESOSCALE MOVEMENTS OF THE LINE.
THE SEVERE THREAT IS AND HAS BEEN CONFINED TO NEAR THE MID LEVEL
VORTEX WHICH HAS BEEN PRODUCING A PERSISTENT COMMA HEAD ACROSS
SOUTHERN OK. THUS FAR DAMAGING WINDS HAVE BEEN THE BIGGEST PROBLEM
AND SHOULD CONTINUE INTO THE EVENING HOURS AS LONG AS INSTIBILITY
REMAINS HIGH.

A BRIEF REPRIEVE ON FRIDAY AS THE FRONT RETREATS TO NORTHERN
ARKANSAS WITH ONLY A SLIGHT CHANCE OF STORMS. SPC DAY 3 OUTLOOK
PUTS MOST AREAS NORTH OF I30 IN A SLIGHT RISK SATURDAY INTO SUNDAY
AS THE FRONT SURGES BACK TO THE SOUTH AHEAD OF A SHORT WAVE
SWINGING THROUGH A LONGER WAVE TROUGH OVER THE EASTERN US. THE
MAIN SHOW LOOKS TO BE WITH A SHORTWAVE MOVING ACROSS TEXAS ON
SUNDAY. THE ECMWF IS MUCH STRONGER AND FASTER WITH THIS WAVE THAN
THE GFS..BUT IN EITHER CASE SUNDAY COULD BE QUITE ACTIVE IN THE
AREA. THE GFS IS A LITTLE SLOWER IN THE TIMING WITH THE ACTIVITY
MOVING INTO THE REGION ON MONDAY. BOTH MODELS AGREE THAT A ANOTHER
SYSTEM WILL MOVE THROUGH ON WEDNESDAY OF NEXT WEEK. LOOKS ACTIVE
ACROSS THE REGION OVER THE NEXT 7 DAYS.

&&

.AVIATION...
SHORTWAVE OVER THE TX/OK PANHANDLES IS SLOWLY PUSHING TSTM COMPLEX
ALONG THE RED RIVER INTO SW AR ATTM.  THIS FEATURE MAY STILL TAIL
DOWN INTO THE I-20 CORRIDOR AS INSTABILITY IS MOUNTING.  TXK WILL
LIKELY BE AFFECTED IN THE LATE AFTERNOON.  OTHERS TERMINALS ALONG
I-20 CORRIDOR WILL NEED AMENDING SHOULD THE SYSTEM EXTEND SOUTHWARD
BEFORE SUNSET.  OVERNIGHT EVOLUTION IS STILL UNCERTAIN WITH THIS
COMPLEX.  OTHERWISE...LOW MVFR/IFR CIGS LIKELY TO DEVELOP AND
OVERSPREAD CWA AFTER 06Z THRU ABOUT 15Z. GUSTY WINDS AND HAIL MAIN
THREAT ATTM FOR I-30 CORRIDOR. OTHERWISE...SFC WINDS SSE AROUND 10
TO 15KTS DIMINISHING A BIT OVERNIGHT. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  82  68  85  65 /  40  30  10  10  20
MLU  62  82  66  85  63 /  30  40  10  10  10
DEQ  61  78  63  81  59 /  70  40  20  10  40
TXK  62  79  66  83  62 /  60  40  10  10  30
ELD  62  79  65  83  62 /  50  40  10  10  20
TYR  64  82  68  84  65 /  30  10  10  10  20
GGG  64  82  68  84  65 /  30  20  10  10  20
LFK  66  84  69  85  66 /  20  10  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>072.

LA...NONE.
OK...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     OKZ077.

TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126.

&&

04/24
Hazardous weather outlook, Apr 29, 12:05 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1205 PM CDT WED APR 29 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>013-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165-301715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
1205 PM CDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
NORTHEAST TEXAS...SOUTHWEST OKLAHOMA AND SOUTHWEST ARKANSAS. A
LARGE THUNDERSTORM COMPLEX IS CURRENTLY MOVING ACROSS SOUTHERN
OKLAHOMA AND WILL PRODUCE THUNDERSTORMS THAT MAY CONTAIN DAMAGING
WINDS...SMALL HAIL...AND HEAVY RAINFALL. THE ATMOSPHERE IS
BECOMING UNSTABLE ACROSS THESE AREAS THIS AFTERNOON AND WILL AID
IN THE THUNDERSTORM INTENSITY. ALSO...DUE TO THE HIGH MOISTURE CONTENT
IN THE ATMOSPHERE...THUNDERSTORMS MAY ALSO PRODUCE FLOODING THIS
AFTERNOON AND EVENING. COUNTIES ALONG AND NEAR THE RED RIVER AND
NORTH OF INTERSTATE 20 WILL BE MOST AT RISK TODAY FOR SEVERE
WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT IS EXPECTED TO STALL ACROSS CENTRAL AND SOUTHERN
ARKANSAS ON SATURDAY. SEVERE STORMS WILL BE POSSIBLE ALONG AND
AHEAD OF THIS FRONT BEFORE THE FRONT CLEARS THE FOUR STATE REGION
ON SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE REQUIRED ACROSS NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...AND SOUTHWEST ARKANSAS THIS AFTEROON INTO THIS EVENING.
SPOTTERS MAY BE REQUIRED ACROSS NORTHWEST LOUISIANA LATER THIS
AFTERNOON AND EVENING.

LAZ014-017>022-TXZ166-167-301715-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
SAN AUGUSTINE-SABINE TX-
1205 PM CDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHEAST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING. A FEW STORMS MAY BECOME SEVERE IN THE LATE AFTERNOON
HOURS PRODUCING SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A COLD FRONT IS EXPECTED TO STALL ACROSS CENTRAL AND SOUTHERN
ARKANSAS ON SATURDAY. SEVERE STORMS WILL BE POSSIBLE ALONG AND
AHEAD OF THIS FRONT BEFORE THE FRONT CLEARS THE FOUR STATE REGION
ON SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 29, 12:13 PM CDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1213 PM CDT WED APR 29 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-291815-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1213 PM CDT WED APR 29 2009

...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS LIKELY THIS AFTERNOON
OVER THE NORTH PART OF THE FOUR STATE AREA...

A STRONG SQUALL LINE OVER SOUTHERN OKLAHOMA WAS MOVING EAST AND
SOUTHEAST AT 20 MPH THIS AFTERNOON. THIS SQUALL LINE PRODUCED
WIND DAMAGE IN SOUTHERN OKLAHOMA DURING THE MORNING.

AS THE SQUALL LINE MOVES EAST...IT WILL MOVE INTO VERY UNSTABLE AIR
OVER SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...AND SOUTHWEST ARKANSAS...
AND WITH GOOD SOUTHEAST WINDS FEEDING INTO THE SQUALL LINE...IT IS
EXPECTED TO PERSIST THROUGH THE AFTERNOON.

RESIDENTS ACROSS THE FOUR STATE REGION SHOULD STAY ABREAST TO THE
LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
SHREVEPORT.

03
Local storm report, Apr 29, 2:10 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
210 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TSTM WND DMG     RUFE                    34.12N 95.15W
04/29/2009                   MCCURTAIN          OK   PUBLIC

            POWER OUT IN THE TOWN OF RUFE.

&&

18
Local storm report, Apr 29, 3:06 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
306 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     IDABEL                  33.90N 94.82W
04/29/2009                   MCCURTAIN          OK   LAW ENFORCEMENT

            A TREE WAS REPORTED DOWN IN IDABEL AT THE INTERSECTION OF
            8TH AND ENID STREETS.

&&

18
Special weather statement, Apr 29, 4:21 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
421 PM CDT WED APR 29 2009

TXZ097-109-111-112-292215-
BOWIE-CASS-MORRIS-TITUS-
421 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     BOWIE...TITUS...MORRIS AND CASS...

INCLUDING THE FOLLOWING LOCATIONS...
     CASON...COOKVILLE...DAINGERFIELD...DALBY SPRINGS...HUGHES
     SPRINGS...JENKINS...NAPLES...OMAHA...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COOKVILLE...OR NEAR MOUNT PLEASANT...MOVING
EAST AT 35 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:20 PM CDTRiver Flood WarningSHVSabine, San Augustine11 hr
Apr 28, 9:17 PM CDTRiver Flood WarningSHVAngelina, Cherokee, Nacogdoches36 hr
Apr 29, 12:57 PM CDTFlash Flood WatchSHVBowie, Camp, Cass, Franklin, Marion, Morris and 4 more15 hr
Apr 29, 1:56 PM CDTSevere Thunderstorm WarningSHVRed River79 min
Apr 29, 5:29 PM CDTSevere Thunderstorm WarningSHVBowie, Cass, Marion46 min
Apr 29, 6:54 PM CDTSevere Thunderstorm WarningSHVClaiborne, Union, Webster51 min
Apr 29, 2:50 PM CDTSevere Thunderstorm WarningSHVLittle River, Sevier55 min
Apr 29, 5:45 PM CDTSevere Thunderstorm WarningSHVHempstead, Nevada45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.